Georgia, 2020Damaging Winds in Georgia, January 11, 2020
January 11, 2020 · NWS CAE · 7 events in 4 counties and zones
A line of thunderstorms, some severe, moved through the region during the evening, producing some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms, some severe, moved through the region during the evening, producing some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 11, 7:06 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 11, 7:06 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020
.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.
The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.
With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.
High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.
Temperatures through the long term will be above normal.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.
Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.
Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.
EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Jan 11, 5:43 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
543 PM EST Sat Jan 11 2020
GAZ040-063>065-SCZ018-122245-
Lincoln-McDuffie-Columbia-Richmond-McCormick-
543 PM EST Sat Jan 11 2020
...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...TORNADO WATCH 17 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory early Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
GAZ077-SCZ016-020>022-025>031-035>038-041-115-116-122245-
Burke-Chesterfield-Newberry-Fairfield-Kershaw-Edgefield-Saluda-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-
543 PM EST Sat Jan 11 2020
...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Marginal risk of severe thunderstorms late this evening and tonight.
Damaging winds and isolated tornadoes are the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory early Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required tonight.
In the hours before
Special weather statement, Jan 11, 8:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
804 PM EST Sat Jan 11 2020
GAZ040-063-064-SCZ018-120130-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
804 PM EST Sat Jan 11 2020
...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
western Columbia and northwestern McCormick Counties Until 830 PM
EST....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 804 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Russell to
8 miles south of Crawfordville, moving northeast at 60 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mistletoe
State Park, Thomson-McDuffie County Airport, Wrightsboro, Lake Strom
Thurmond, Bobby Brown State Park, Dearing, Bordeaux, Sweetwater Park,
Winfield, McDuffie County Fire Department, Thomson Fire Department,
McDuffie Regional Medical Center, White Oak Campground, Boneville,
Double Branches and Curry Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 167 and
181.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3365 8249 3382 8259 3386 8257
3386 8261 3398 8265 3396 8257 3402 8259
3407 8253 3406 8233 3397 8230 3398 8228
3397 8228 3342 8235 3339 8254 3360 8265
TIME...MOT...LOC 0104Z 220DEG 51KT 3410 8270 3343 8287
RCThunderstorm Wind, Lincoln
- When
- January 11, 8:25 PM EST to 8:28 PM EST
- Where
- Lincoln County, 1.8 mi SE of Gill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.910, -82.600
Large branches were downed along the intersection of Elberton Hwy and Graball Rd.
Thunderstorm Wind, Lincoln
- When
- January 11, 8:30 PM EST to 8:33 PM EST
- Where
- Lincoln County, 2.15 mi SSE of New Hope
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.720, -82.370
A tree was downed at Augusta Hwy and Ashmore Barden Rd. Time estimated.
Thunderstorm Wind, Columbia
- When
- January 11, 8:30 PM EST to 8:50 PM EST
- Where
- Columbia County, 2.76 mi N of Winfield to 1.34 mi ENE of Phinizy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.640, -82.400
Reports of trees and power lines down throughout Columbia Co GA. Times estimated. Exact locations unknown.
Thunderstorm Wind, McDuffie
- When
- January 11, 8:55 PM EST to 9:05 PM EST
- Where
- McDuffie County, 4.49 mi SSW of Thomson to 0.9 mi NW of Dearing
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.410, -82.530
Reports of trees and power lines down throughout McDuffie Co GA. Times estimated. Exact locations unknown.
Thunderstorm Wind, Columbia
- When
- January 11, 9:05 PM EST to 9:25 PM EST
- Where
- Columbia County, 2.37 mi SSW of Pumpkin Center to 1.34 mi ESE of Evans
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.450, -82.340
Reports of trees and power lines down throughout Columbia Co GA. Times estimated. Exact locations unknown.
Thunderstorm Wind, Richmond
- When
- January 11, 9:40 PM EST to 9:42 PM EST
- Where
- Richmond County, 3.34 mi NNW of National Hills
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.520, -82.062
Trees were downed on Prattwood Dr and Furys Ferry Rd near Martinez.
Thunderstorm Wind, Richmond
- When
- January 11, 9:40 PM EST to 9:42 PM EST
- Where
- Richmond County, 1.73 mi W of (Ags)bush Fld August
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.370, -82.000
Power lines were downed on Mike Padgett Hwy and Tobacco Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864482, 864483, 864486, 864490, 864489, 864491, 864492.